Stop the Deaths Campaign – We Can Prevent Drug Deaths
A new campaign has been launched to encourage more people to learn about drug overdose and how drug-related deaths can be prevented.
As part of the Stop the Deaths campaign, people are being taught to tell the signs of an overdose; what to do if you are in a position to help someone in an overdose and how to access a freely available medication, that reverses the effects of opioids like heroin, methadone and codeine. It’s called naloxone.
When someone has an overdose, minutes can be vital in preventing them dying or having a brain injury due to a lack of oxygen. Giving someone naloxone can buy them time while you wait for an ambulance to arrive.
Scotland was the first country in the world to have a national naloxone programme. This means that people who might witness an overdose can get their own naloxone kit for free and be able to help anyone the encounter who has overdosed.
The latest part of the national programme is the current media campaign to encourage people to intervene at an overdose, recognise the signs of overdose, call an ambulance and carry naloxone.
You can find out more and order your naloxone kit at www.stopthedeaths.com
Last year 1,339 people in Scotland died of a drugs overdose. These deaths are preventable, but we can all do something to help reduce the number of drug-related deaths.
Don’t walk by. Early intervention when someone overdoses can be crucial. Recognise the signs. If someone is unresponsive and perhaps is pale or has blue lips, or there breathing may be shallow of they may make a noise like snoring; or they may have pinpoint pupils, you should suspect an overdose and dial 999 and follow the advice of the call handler.
About the Campaign
You can find out more at www.stopthedeaths.com. This includes information on how to recognise the signs of an overdose, how to complete the free e-learning course on Naloxone, and how to order a free kit.
You could save a life.